Help For Chemotherapy Induced Peripheral Neuropathy (CIPN)

Photo of neuron courtesy of freedigitalphotos.net / Renjith Krishnan
Photo of neuron courtesy of freedigitalphotos.net / Renjith Krishnan

Help For Chemotherapy Induced Peripheral Neuropathy (CIPN)

As a breast cancer coach, one of the things I hear all too frequently is that people who undergo chemotherapy have terrible troubles with peripheral neuropathy, termed CIPN.  For some, it’s a real problem, with long-lasting effects on nerves that sometimes never goes away. This article is dedicated to all who are undergoing chemotherapy right now, especially Taxol, with some tips and help to minimize the damage these drugs can do to your nerves.

What Is Chemotherapy Induced Peripheral Neuropathy (CIPN)?

CIPN manifests in different ways for different people.  Some complain of a burning pain in their hands and/or feet, some suffer from quite the opposite problem, numbness in hands or feet, making them feel clumsy and accident-prone.  One of my subscribers recently told me she had it so bad it nearly drove her crazy – she had all the symptoms, burning AND stabbing pain, as well as numbness in spots.

CIPN is caused by the chemotherapy drugs given to you to combat your cancer, and often the combination of drugs you receive dictates how moderate or severe your symptoms can be.

I’ve said it before and I’ll say it again here – chemotherapy is HELL on your nervous system.  While I didn’t have CIPN – and I believe that I didn’t because of several alternative therapies I was doing in combination with the chemotherapy – I did suffer from fragile nerves after I finished chemotherapy, for quite some time.  I found that just sitting and having an animated discussion with friends would leave me literally trembling, which felt quite bizarre.

While science hasn’t quite figured out exactly what causes CIPN, one proposed theory is that the toxicity of various chemo drugs damages the myelin sheath – the protective covering around nerves.

There Are Things You Can Do To Combat CIPN!

One Chinese medicine doctor working at Johns Hopkins Integrative Cancer Center said via a webinar earlier this year that having acupuncture sessions, which must begin at the inception of chemotherapy to have the most effectiveness, was proving to be quite helpful for CIPN.

Today, however, my friend Elyn Jacobs shared an article recently released by the website Integrative Oncology Essentials: Complementary Therapies for Chemo-Neuropathy: An Integrative Oncologist’s Bag of Tricks.  This is a fabulous article, much needed by anyone suffering from CIPN.  It goes through the symptoms, probable causes, but best of all it lists 23 different complementary therapies that could make a difference for you and your CIPN.

I loved the fact that the article included meditation and guided imagery (both of which I offer cancer patients through my Change Your Life Meditation Course), it discussed the benefits of massage therapy, acupuncture, biofeedback, cognitive behavioral therapy, physical therapy, occupational therapy, Reiki, yoga, topical therapies, as well as a host of supplements that are known to help, such as glutamine.

This is a fantastic resource for us, many thanks to Elyn Jacobs for sharing it, and to Dr Brian D Lawenda, the author of the article.

If you would like my help with getting through breast cancer in an inspiring and ultra-healthy way, please sign up for my free e-newsletters and e-book on the right, or “like” me on Facebook (Marnie Clark, Breast Health Coach).  It is my honor and my goal to help you through this so that you emerge from breast cancer feeling better than before, thriving!

If you enjoyed this post, please consider leaving a comment or subscribing to the RSS feed to have future articles delivered to your feed reader.

9 thoughts on “Help For Chemotherapy Induced Peripheral Neuropathy (CIPN)

  1. I am getting chemo for HER2 positive breast
    cancer. I have had severe burning sensations all over. I have some stabbing pain in my lower abdomen— bladder, intestines, vagina, rectum.
    I use cold packs onto hands and feet. They are fine.
    Should I have my taxol dose lowered?
    I am taking many supplements but just read about a few I not taking.

    1. Hi Holley,
      Thanks for your comment. I wish I could advise you about that but only your oncologist can make that decision. Make sure you tell them about your side effects. Taxol is a very toxic chemo agent, as you are finding out. Hopefully some of the things mentioned in the article will assist you, I highly recommend the acupuncture and Chinese herbs. If I can help you along the way, please ask!
      Warmest regards,
      Marnie

  2. Thank you for the link to Dr. Brian Lawenda’s article and for the info on your site!

    I finished 6 treatments of Carboplatin and Taxol in mid-May of 2014 (cancer of the endometrium spread into most of the female reproductive organs and pelvic floor) and here it is December 2014 and my hands are SO stiff. I’ve been searching since August for everything that I can do to resolve the issue as well as to convince myself that I am not crazy (and what I’m experiencing IS indeed a legitimate side effect after treatment is complete). I’ve had fair relief with using wrist braces on both hands when I sleep and getting weekly acupuncture. If I go longer than two weeks without acupuncture, the stiffness gets so bad ( if I don’t wear my wrist braces) that I cannot even grasp a glass of water by my bedside or pull the blankets up without awful pain. I just turned 50 and didn’t have this before then. I believe there is quite a difference between Arthritis and CIPN and often when I complain about it to any of my doctors they don’t even acknowledge it as being a chemo-related issue, which is very annoying.

    Thank you again for having so much info here! I’ve bookmarked your site now.

  3. Hi Marnie,
    I stumbled upon this website today after a painful day struggling with CIPN. I took enough Taxotere to kill a horse in 2010 and here I am still battling with side effects. My famous oncologist at Northwestern told me to suck it up. The neurologist explained that I have ( lots of testing) small nerve damage and that exercise and large quantities of vitamin D was the only thing I can do to help myself. So, that’s what I do.
    But sometimes I feel like I am alone in this.
    Unfortunately, I am not. 🙁
    Thank you for helping those of us who fighting. I appreciate it.
    Melanie

    1. Hi Melanie,
      I apologize for the delay in responding to you. Thanks for your comment. I’m sorry to hear that 6 years later you still struggle with CIPN. Have you tried acupuncture to help with the nerve damage? It is one of the best things you can do. Also certain supplements and essential oils can be helpful to assist the nerves to repair themselves. Let me know if I can assist you.
      Warmest regards,
      Marnie

  4. I had just a little bit of tingling, but nothing bad. I did two months of AC then 12 weekly Taxol. The lower dose I think kept it down more. I did Acupuncture the first week of chemo and contd throught treatment every other week. I truly believe this helped. I did do a few herbs and vits. R-lipic and turkey tail mushroom- curcumin…just to name a few. I also always put my hands in ice during treatment.

    1. Bethanie,

      Thanks for sharing that with us! It’s good to hear that these things assisted you while you were going through chemotherapy.
      Warmest regards,
      Marnie Clark

  5. I have completed 4 rounds of AC for breast cancer (dose dense – every two weeks) and just finished round 10 of Taxol (weekly) with 2 more to go. I seem to have a lot of muscle and leg pain which kicks in the day after infusion and then subsides through the week – not sure if this is CIPN or just an effect of the Taxol. I am taking several of Dr. Lawenda’s recommended supplements, as well as using cold caps (home made) which I initially started to save my nails. I think it’s helping overall, but am interested in any feedback re the muscle/leg weakness-pain. My feet and hands seem okay. I try to walk daily but usually there is one day a week where my legs are too weak to do much. Any thoughts?

    1. Beth,
      I’m sorry for the delay in responding. I have just sent you an email in response to your request for information. I hope the information helps.
      Warmest regards,
      Marnie Clark

Leave a Reply

Your email address will not be published. Required fields are marked *